Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 103, NWS Chicago, IL

December 6, 2021

NWS Chicago, IL issued this small craft advisory at Dec 6, 2021, 2:57 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 2:57 PM CST (20:57 UTC)
Expired
Dec 7, 2021, 4:00 AM CST
In force
13 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

778 
WHUS73 KLOT 062057
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
257 PM CST Mon Dec 6 2021

LMZ740>742-070400-
/O.CAN.KLOT.GL.W.0020.000000T0000Z-211206T2100Z/
/O.NEW.KLOT.SC.Y.0103.211206T2057Z-211207T0400Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
257 PM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...West winds to 30 kt with a few gales to 35 kt through
  early evening. Waves 3 to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-070000-
/O.EXT.KLOT.GL.W.0020.000000T0000Z-211207T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
257 PM CST Mon Dec 6 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West gales to 40 kt. Significant waves 5 to 8 ft
  occasionally to 10 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
123 
WHUS73 KLOT 062343
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
543 PM CST Mon Dec 6 2021

LMZ743>745-070745-
/O.EXP.KLOT.GL.W.0020.000000T0000Z-211207T0000Z/
/O.EXB.KLOT.SC.Y.0103.211207T0000Z-211207T1000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
543 PM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY...
...GALE WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...Northwest winds to 30 kt and significant waves to 7 ft 
  occasionally to 9 feet expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The largest waves will be east of the
  Indiana Dunes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-070600-
/O.EXT.KLOT.SC.Y.0103.000000T0000Z-211207T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
543 PM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...West winds to 30 kt and waves 3 to 5 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
131 
WHUS73 KLOT 070355
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
955 PM CST Mon Dec 6 2021

LMZ743>745-071000-
/O.CON.KLOT.SC.Y.0103.000000T0000Z-211207T1000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
955 PM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST
TUESDAY...

* WHAT...Northwest winds to 30 kt and significant waves to 7 ft 
  occasionally to 9 feet expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The largest waves will be east of the
  Indiana Dunes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-070600-
/O.CON.KLOT.SC.Y.0103.000000T0000Z-211207T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
955 PM CST Mon Dec 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...West winds to 30 kt and waves 3 to 5 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
887 
WHUS73 KLOT 070943
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
343 AM CST Tue Dec 7 2021

LMZ743>745-071045-
/O.EXP.KLOT.SC.Y.0103.000000T0000Z-211207T1000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 AM CST Tue Dec 7 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS
MORNING...

Winds and waves continue to diminish and no longer pose a
significant threat to small craft. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 12:08 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 6, 12:08 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1208 PM CST Mon Dec 6 2021

.UPDATE...
Issued at 1014 AM CST Mon Dec 6 2021

The light snow flurries that have been falling across parts of the
NE CWA have just about ended for the day. Winds have been gusting
upwards of around 40 mph and are nearing their peak before gradually
subsiding through the afternoon. The plan is to let the wind
advisory play out through its scheduled expiration at noon today. A
cold, dry airmass continues to advect into the CWA and has cleared
up skies west of the metro with the remainder of the CWA to follow
suit over the rest of the morning. However, conditions have been a
tad warmer than forecast this morning although temperatures will
slowly begin to drop shortly as the cold air advection looks to
outweigh diurnal heating. High pressure building in from the west
will then keep conditions sunny and precipitation-free through the
rest of our Monday.

Doom

&&

.SHORT TERM...
Issued at 225 AM CST Mon Dec 6 2021

Through Tuesday Night...

An initial push of cold advection is arriving early this morning
and wind gusts are responding by briefly popping towards 40 mph.
This heralds the arrival drier (and colder) air which will
steadily filter into the region today with temperatures expected
to remain steady or slowly fall through the day. Upstream
observations across Iowa indicate winds are really ramping up in
the deepening cold advective regime where 0-1.5 km lapse rates are
steepening, allowing more efficient momentum transfer with
boundary layer circulations tapping into an impressive 45+ kt
low-level jet. This corridor of stronger winds is set to blast
across northern Illinois shortly, and suspect we'll see some
occasional wind gusts in excess of 50 mph during the 4 - 10 AM
timeframe near and north of I-80 with gusts gradually trending
downwards through the afternoon (although sustained speeds will
likely remain quite elevated). No changes made to the inherited
Wind Advisory, although debated added a row to the south. Could
also envision advisory criteria lingering a bit beyond the formal
expiration time at noon near the lake, but will let the day shift
get a look and make any small tweaks to the wind headline as
needed.

In addition to the wind, forecast soundings look supportive of
flurries, if not bona fide snow showers, today as a trailing vort
lobe translates overhead. Upstream radar and observations indicate
gusty snow showers with briefly reduced visibilities are ongoing
and pushing out of the Minneapolis area and suspect these will
make an appearance across parts of northern Illinois this morning.
Have added in a mention of snow showers roughly north of I-80
within the corridor of deeper low-level saturation, and wouldn't
be surprised if a few of these manage to briefly knock visibilities
down under 3-4 miles.

Winds will remain elevated into the early evening, but will really
begin to abate towards midnight as high pressure builds in
immediately to our south. The main forecast challenge for tonight
continues to be low temperatures. Dewpoints will tank this
evening, providing a very low floor for air temperatures to cool
to. However, some degree of high level cloud cover will stream
overhead, and it's tough to say what impact these will have on the
radiational cooling potential. The coldest statistical guidance
(the NAM/MET) suggest overnight lows towards 5 to 7 below in our
coldest spots. From a climatological perspective, it really takes
a pre-existing snowpack and totally clear/calm nights to allow
temperatures to get this cold, and so we continue to discount
lows getting quite that cold. The ECS/MAV (ECMWF and GFS
statistical guidance, respectively) looks more reasonable, and
have trended our lows in their direction. This results in single
digits temps across interior portions of northern Illinois, and
low teens elsewhere. Lowest wind chills are in the 8 below to 6
above zero range. Either way you slice it, the net result is: BRRR!

Clouds will thicken quickly on Tuesday with the approach of our
next disturbance. Guidance continues to suggest that we may get
gapped here locally between f-gen drive activity to our south and
vort/upper jet dynamics precipitation to our north. That said,
ensemble solutions support slight chances for snow area-wide on
Tuesday, and we could conceivably need higher PoPs across NW
Illinois and our far southern zones. Not currently looking like an
impactful system here, but even light QPF will result in some
fluffy snowfall that would "stick" given the cold temperatures.
Multi-model consensus favors remaining sans formal snow
accumulations in the grids for now, but we'll continue to keep an
eye on trends. Snow could linger into Tuesday evening across
central Illinois.

Carlaw

&&

.LONG TERM...
Issued at 209 AM CST Mon Dec 6 2021

Wednesday through Sunday...

Two forecast concerns which include a chance of rain or mixed
precip Thursday and a better chance of perhaps mainly rain
Friday/Friday night.

The models show a weak system moving across the region on Thursday
which has been fairly consistent from the ECMWF. Precip timing
looks to be short in duration from mid morning to mid afternoon.
Thermally, precip should be mainly rain but after the next several
cold days, and lows Thursday morning in the 20s, will need to
monitor start time of any potential rain with surface temps for
the possibility of some light freezing rain or brief sleet. With
highs expected into the lower 40s Thursday, the later any precip
starts, the less likely for any mixed precip. Southerly winds may
gust as high as 30 mph on Thursday as well.

There will be another chance for precipitation Friday into Friday
night as low pressure develops over the central Plains and quickly
lifts northeast Friday night into Saturday morning. While this is
still several days away, the models have been in good agreement as
this system has evolved and as it changes, the models continue in
good agreement with the changes. Based on current trends, the bulk
of the precipitation would likely be rain until Friday afternoon/
evening when colder air spreads in and any remaining precip would
switch over to snow. The ECMWF is closest to the cwa with its
snow axis. Still too early for details but will need to be watched
closely for any snow getting into northern IL. Blended pops
continue low chances well into Saturday and this likely too long
based on the overall progression of the system. Dry weather and
possibly a slow warming trend is then expected into early next
week. cms

&&

.AVIATION...
For the 18Z TAFs...

Winds out of the WNW continue to gust above 30 kts across the area
but have just about reached their peak and should begin gradually
subsiding through the afternoon. By the late evening, gusts will
have dissipated altogether and sustained winds should be just
under 10 kts while remaining WNW. Meanwhile, a good deal of dry
air advected into our area has cleared conditions up nicely and
few to skc skies are anticipated through 06Z. Winds will begin to
slowly back through the night and much of Tuesday becoming SW by
mid- morning and southerly for the last few hours of the TAF
period. Between 22 and 24Z Tuesday, wind direction should be
predominantly 180-190 but could teeter to just east of south
(160-170) for a time. Given the very light nature of the winds at
this time, near 5 kts, this should have no impact on avn ops and
winds should return to SW by 06Z Wednesday. Midlevel clouds will
move overhead tonight and steadily drop through the day on
Tuesday. By the end of the TAF period, cigs will likely be 050 or
less with the possibility of seeing some high MVFR cigs as early
as 22Z. Looking past the TAF period, a few light snow flurries
could fall over the terminals late Tuesday evening with the
exception of RFD whose snow chances appear minimal at this time.

Doom

&&

.MARINE...
Issued at 225 AM CST Mon Dec 6 2021

Westerly/northwesterly gales to around 40 kts will occur through
this morning before winds gradually ease through this evening and
overnight. The strongest winds are expected during the 6 AM to 1
PM timeframe when occasional gales to 45 kts are possible.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 3 PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 6, 2:47 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
247 PM CST Mon Dec 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
247 PM CST Mon Dec 6 2021 /347 PM EST Mon Dec 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

A much colder airmass will overspread the region tonight,
and wind chill values may lower to near or just below zero across
parts of northern Illinois by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A dusting a snow is possible along and southeast of Interstate
57 Tuesday evening. Some icy spots on area roadways may be possible
during this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-072100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
247 PM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

Winds and waves will be hazardous to small craft this evening.
Expect winds around 30 kt, with a few gale force gusts to 35 kt through
the early evening. Winds will ease overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday through Saturday...
  Hazardous conditions for small craft are likely.

KMD

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.